Contact dermatitis in an HIV-positive patient

Share this content:
Allergic contact dermatitis results from cutaneous contact with a specific allergen.
Allergic contact dermatitis results from cutaneous contact with a specific allergen.

Is it appropriate to administer a short course (<14 days) of an oral corticosteroid to treat a contact dermatitis that becomes systemic in an HIV-positive patient? Does it depend on the patient's CD4 count?
—CARL GARRUBBA, MPA, PA-C, Pittsburgh

Allergic contact dermatitis results from a delayed type 4 hypersensitivity reaction to an allergen. Although CD4 T lymphocytes have an effector role in delayed type 4 hypersensitivity responses, CD8 T lymphocytes have recently been shown to have an effector role in allergic contact dermatitis. Hence an HIV-associated decrease in CD4 count does not reduce the ability of these patients to develop allergic contact dermatitis (Australas J Dermatol. 2006;47:195-197). In patients with advanced HIV disease, short-term prednisone administration is well-
tolerated and reasonably safe (AIDS. 2001;15:321-327).
—Philip R. Cohen, MD
(131-5)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters